|Year : 2017 | Volume
| Issue : 2 | Page : 74-76
Levocetirizine-induced psychiatric disorders in a pediatric patient: A case report and a pharmacovigilance database analysis
Carla Carnovale1, Simone Russo2, Gigliola Biondelli3, Marta Gentili1, Marco Pozzi4, Stefania Antoniazzi5, Sonia Radice1, Emilio Clementi6
1 Department of Biomedical and Clinical Sciences, Unit of Clinical Pharmacology, ASST Fatebenefratelli-Sacco University Hospital, Università di Milano, Milan, Italy
2 Department of Biomedical and Clinical Sciences, ASST Fatebenefratelli-Sacco University Hospital, Università di Milano, Milan, Italy
3 Agenzia di Tutela della Salute della Brianza, 23823 Colico LC, Italy
4 Scientific Institute, IRCCS E. Medea, Bosisio Parini LC, Italy
5 Scientific Direction, Foundation IRCCS Ca' Granda Ospedale Maggiore Policlinico, Milan, Italy
6 Scientific Institute, IRCCS E. Medea, Bosisio Parini LC; Department of Biomedical and Clinical Sciences, Unit of Clinical Pharmacology, Consiglio Nazionale delle Ricerche, Institute of Neuroscience, ASST Fatebenefratelli-Sacco University Hospital, Università di Milano, Milan, Italy
|Date of Submission||27-Jan-2017|
|Date of Decision||08-Mar-2017|
|Date of Acceptance||14-Mar-2017|
|Date of Web Publication||19-Jun-2017|
Department of Biomedical and Clinical Sciences, Unit of Clinical Pharmacology, ASST Fatebenefratelli-Sacco University Hospital, Università di Milano, Milan
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Carnovale C, Russo S, Biondelli G, Gentili M, Pozzi M, Antoniazzi S, Radice S, Clementi E. Levocetirizine-induced psychiatric disorders in a pediatric patient: A case report and a pharmacovigilance database analysis. J Pharmacol Pharmacother 2017;8:74-6
|How to cite this URL:|
Carnovale C, Russo S, Biondelli G, Gentili M, Pozzi M, Antoniazzi S, Radice S, Clementi E. Levocetirizine-induced psychiatric disorders in a pediatric patient: A case report and a pharmacovigilance database analysis. J Pharmacol Pharmacother [serial online] 2017 [cited 2019 Aug 18];8:74-6. Available from: http://www.jpharmacol.com/text.asp?2017/8/2/74/208285
Levocetirizine is a third-generation antihistamine drug with high selectivity for H1-receptors that is commonly prescribed for the treatment of allergic diseases in children. The safety data from the clinical trials on administration over long periods and in almost all pediatric age groups suggest that levocetirizine use is safe and it is not associated with relevant adverse effects on the central nervous system (CNS). However, recent postmarketing surveillance studies have reported cases of aggression, hyperactivity, and agitation in pediatric patients using levocetirizine., In addition, it has been suggested that levocetirizine possibly leads to hallucinations and suicidal ideation. The relevance of these psychiatric disorders in clinical practice, the pharmacological mechanisms likely involved and the causal relationship with levocetirizine use have not yet been investigated.
To shed light on these aspects, we here report on a pediatric case of psychiatric adverse reactions (ADRs) likely related to levocetirizine and an extensive analysis of similar reports sent to five spontaneous reporting system databases (DBs) for postapproval safety surveillance. Furthermore, we provide a possible involved mechanism.
A 9-year-old child, affected by allergic rhinitis, experienced severe obsessive-depressive thinking, mixed anxiety depression, and excessive crying episodes 9 days after the beginning of the treatment with oral levocetirizine at the therapeutic dose (5 mg/day). Immediately after the onset of symptoms, the parents and pediatrician have closely monitored the patient; they reported that the child has manifested a dramatic change in mood, inactivity, and withdrawal from typical pleasurable activities (e.g., leave the house) and feelings of hopelessness with low mood and depression. According to the pediatrician's decision, therapy was maintained for 7 more days. Since symptoms did not disappear, the treatment was discontinued; thus, the patient has improved, and the ADRs were definitively resolved in about 12 days.
The patient received no other concomitant drug or herbal treatment. Moreover, the patient was in overall good health and had never suffered from psychiatric disorders. In view of the medical history, the positive dechallenge, and the temporal association, a diagnosis of iatrogenic events was made. A probable association was also confirmed by the causality assessment scale of Naranjo.
To define better, this association we carried out an analysis of data in five international pharmacovigilance DBs, the largest publicly available repositories of ADR reports and medication errors spontaneously submitted by health-care professionals, patients, and manufacturers. We extrapolated and included in our analysis all reports to date in which levocetirizine is indicated as suspected drug in the onset of at least one symptom combined with the system organ class (SOC) “Psychiatric disorders.” ADRs were detected using the Medical Dictionary for Regulatory Activities code at the Preferred Term level.
By the analysis of the international pharmacovigilance DBs [Table 1], we retrieved 1625 reports (equal to 4274 ADRs) related to levocetirizine use in the general population (duplicated reports were excluded from our analysis); of these, 268 (433 ADRs) reported at least one symptom combined with the SOC “psychiatric disorders” (16.4%). 228 (524 ADRs) were reports involving pediatric patients (0 <18); of these, 52 (81 ADRs) reported at least one psychiatric symptom (22.8%).
|Table 1: Total number of reports of levocetirizine-induced psychiatric disorders, according to international pharmacovigilance databases|
Click here to view
The percentage of psychiatric ADRs we retrieved in the pediatrics was higher than in adult patients (22.8 vs. 16.4) suggesting that they have a higher tendency to manifest these clinically relevant disorders. This could be explained by the known differences in the pharmacokinetic of levocetirizine between children and adults in that the Cmax and area under the curve values were found to be about 2-fold greater in children aged 6–11 years (in a single-dose pharmacokinetic study, in 14 children) than those reported in healthy adult subjects who also received a 5 mg dose in a cross-study comparison.
Levocetirizine administration, resulting in an increased histamine availability, may contribute to the onset of psychiatric events in children. In the oxidative deamination, route diamine oxidase uses molecular oxygen to deaminate oxidatively histamine to imidazole acetaldehyde; thus, imidazoleacetic acid (IAA) is oxidized to imidazole acetic acid and subsequently ribosylated for efficient transport. Recent studies support a role for IAA-ribotide in modulating synaptic transmission in the hippocampus, the area involved in the emotional control and behavior modulation.
Histamine stimulates prostaglandins (PG) biosynthesis through H1-receptors leading to the release of PGE2 and PGI2. Levocetirizine may cause a reduction in the production of PG sustained by H1-receptors leading to an imbalance in PG synthesis, an event that has been associated with the pathogenesis of psychotic symptoms since PGE2 reduces the levels of dopamine in the CNS.
The ability for H1-antihistamines to cross the blood–brain barrier (BBB) depended on their relative affinity to P-glycoprotein (PgP). Interestingly, levocetirizine is a weak PgP substrate although the clinical implications of these findings are to be established, a decreased efflux from the BBB causing an increase in the cerebral concentration of the drug may have contributed to the psychiatric symptoms.
The mechanism of action of levocetirizine is consistent with its ability to induce psychiatric ADR as the one we observed. The analysis of the DBs suggests that this is not an uncommon occurrence and the need to monitor its use in pediatric settings.
This study was supported by the Centre of Pharmacovigilance of Regione Lombardia (MEAP project, Monitoraggio degli eventi avversi nelle popolazioni a rischio, to EC) and by the Italian Ministry of Health (RC 2017 to EC).
Financial support and sponsorship
We gratefully acknowledge funding from the Italian Ministry of Health (RC 2017 to EC).
Conflicts of interest
There are no conflicts of interest.
| References|| |
Ten Eick AP, Blumer JL, Reed MD. Safety of antihistamines in children. Drug Saf 2001;24:119-47.
Simons FE, Simons KJ. Levocetirizine: Pharmacokinetics and pharmacodynamics in children age 6 to 11 years. J Allergy Clin Immunol 2005;116:355-61.
Bozdagi O, Wang XB, Martinelli GP, Prell G, Friedrich VL Jr., Huntley GW, et al.
Imidazoleacetic acid-ribotide induces depression of synaptic responses in hippocampus through activation of imidazoline receptors. J Neurophysiol 2011;105:1266-75.
van Kammen DP, Yao JK, Goetz K. Polyunsaturated fatty acids, prostaglandins, and schizophrenia. Ann N
Y Acad Sci 1989;559:411-23.
|This article has been cited by|
| || |
| ||Reactions Weekly. 2017; 1662(1): 228 |
|[Pubmed] | [DOI]|